Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Topeka, KS

August 15, 2013Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 15, 2013, 4:12 PM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2013, 4:12 PM CDT (21:12 UTC)
Expired
Aug 15, 2013, 5:00 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:15 PM CDTHAIL 0.88Ene Wells, KS
Aug 15, 4:15 PM CDTHAIL 1.25Wells, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 3:46 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KTOP 152112
SVRTOP
KSC041-143-152200-
/O.NEW.KTOP.SV.W.0142.130815T2112Z-130815T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU AUG 15 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLS...AND
  MOVING SOUTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BENNINGTON AND NILES.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3914 9766 3920 9739 3916 9737 3914 9737
      3913 9735 3893 9728 3893 9737 3896 9738
      3895 9762
TIME...MOT...LOC 2112Z 346DEG 13KT 3908 9750

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
4 follow-up statements
151 
WWUS53 KTOP 152124
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT THU AUG 15 2013

KSC041-143-152200-
/O.CON.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
424 PM CDT THU AUG 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...

AT 419 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
BENNINGTON...AND MOVING SOUTH AT 15 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS. REPORTED HALF DOLLAR SIZE HAIL AT 
415 PM IN BENNINGTON.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3911 9766 3917 9738 3916 9737 3914 9737
      3913 9735 3893 9728 3893 9737 3896 9738
      3895 9757 3896 9762
TIME...MOT...LOC 2123Z 346DEG 13KT 3904 9749

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
797 
WWUS53 KTOP 152133
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT THU AUG 15 2013

KSC041-143-152200-
/O.CON.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
433 PM CDT THU AUG 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...

AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
AND MOVING SOUTH AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3915 9745 3915 9737 3914 9737 3913 9735
      3893 9728 3893 9737 3896 9738 3895 9757
      3896 9762 3911 9766
TIME...MOT...LOC 2133Z 000DEG 12KT 3903 9757

HAIL...1.50IN
WIND...60MPH

$$

GARGAN
766 
WWUS53 KTOP 152148
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT THU AUG 15 2013

KSC041-143-152200-
/O.CON.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
448 PM CDT THU AUG 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
DICKINSON AND SOUTHEASTERN OTTAWA COUNTIES UNTIL 500 PM CDT...

AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BENNINGTON...
AND MOVING SOUTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NILES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3903 9764 3907 9748 3909 9738 3910 9734
      3893 9728 3893 9737 3896 9738 3895 9757
      3896 9762
TIME...MOT...LOC 2148Z 000DEG 12KT 3898 9757

HAIL...0.88IN
WIND...60MPH

$$

GARGAN
778 
WWUS53 KTOP 152157
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU AUG 15 2013

KSC041-143-152206-
/O.EXP.KTOP.SV.W.0142.000000T0000Z-130815T2200Z/
OTTAWA-DICKINSON-
457 PM CDT THU AUG 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3903 9764 3907 9748 3909 9738 3910 9734
      3893 9728 3893 9737 3896 9738 3895 9757
      3896 9762
TIME...MOT...LOC 2156Z 000DEG 12KT 3895 9757

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:46 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 15, 3:46 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT Thu Aug 15 2013

.SHORT TERM...(This Evening through Friday)
Issued at 343 PM CDT THU AUG 15 2013

An upper level trough was located across central NE and extended
southwest across western KS. Surface convergence to the west of a
southwestward moving outflow boundary and ahead of a surface trough
over west central KS was providing ascent for showers and
thunderstorms to develop across north central KS. Larger scale
ascent ahead of the H5 trough was also helping to create a favorable
environment for thunderstorm development. Surface heating across
south central and central KS has destabilized the atmosphere with
SBCAPE approaching 3,000 J/KG. Effective bulk shear (0-6km) was only
20 to 30 kts across the southwest counties of the cwa. While
effective 0-3km shear was near 300 J/KG well north of the outflow
boundary across Brown county where the SBCAPE was less then 500 J/KG
in rain cooled air.

The warm advection/isentropic lift showers and thunderstorms across
extreme northeast KS were weakening and shifting southeast into MO.

Out of all the numerical models...the 12Z NAM seem to have the best
handle on initiation of thunderstorms across north central KS this
afternoon. the NAM model forecast the showers and thunderstorms
across north central KS will move and expand southeast across the
CWA later this afternoon and into the evening hours. There may be
enough instability and vertical wind shear across the southwest
counties for a few thunderstorm to become strong to severe with the
primary hazard being damaging wind gusts and quarter size hail. As
the H5 trough digs southeast across eastern KS into OK...then the
thunderstorms should shift southeast into south central and
southeast KS during the mid and late evening hours. Overnight lows
will drop into the 60s.

Friday...there may be some lingering rain showers during the morning
hours across the eastern counties...but these showers should move
southeast into MO. Skies will clear from west to east across the CWA
during the late morning and afternoon hours. Highs will reach the
upper 70s to lower 80s.

GARGAN

.LONG TERM...(Friday Night through Thursday)
Issued at 343 PM CDT THU AUG 15 2013

As the shortwave trough in the Dakotas digs southward and amplifies
the upper trough in the MS valley into Saturday. after that...the
upper level ridge in the intermountain region builds eastward as the
eastern trough shears out. This will leave the county warning area
under high pressure aloft with weak winds/low shear and capping.
With main llvl focus/features and advection well to the north...will
go with a dry fcst through the extended period as there is little to
focus any precip chances on at this time. A gradual warming trend...
closer to climo for mid/late Aug...still looks on track with highs
around 90 degrees for the Tuesday through Thursday period. If
stronger mixing and warm air advection occurs by Wed/Thu temps could
even be a little warmer in the middle 90s...especially in the north
central counties. Lows in the upper 60s and lower 70s should be
the rule.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 105 PM CDT THU AUG 15 2013

Isolated to scattered thunderstorms may affect the TAF sites
through the afternoon hours. After 800 PM the better rain chances
should remain west of the TAF sites. Northeast winds will
gradually become southeast this afternoon. May see brief MVFR
conditions with any showers or thunderstorms at the TAF sites.
Otherwise, expect VFR conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...Gargan
Hazardous weather outlook, Aug 15, 4:10 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU AUG 15 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-162115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA INTO THE
EVENING HOURS. SOME OF THE THUNDERSTORMS ALONG AND WEST OF K 99
HIGHWAY MAY BE SEVERE. THE STRONGER STORMS MAY BE CAPABLE OF HAIL
UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 TO 70 MPH. LOCALLY
VERY HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF THE THE
OUTLOOK AREA THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THE EVENING HOURS MAINLY SOUTH
OF I 70 AND WEST OF HIGHWAY 99.

In the hours before

Special weather statement, Aug 15, 2:27 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT THU AUG 15 2013

KSZ020-021-152000-
CLAY-CLOUD-
227 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY AND SOUTHEASTERN
CLOUD COUNTIES...

THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF WESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK HILL...IDANA
AND MORGANVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3954 9755 3950 9717 3920 9726 3925 9737
      3931 9737 3931 9748 3939 9764
TIME...MOT...LOC 1927Z 281DEG 20KT 3939 9744

GARGAN
Special weather statement, Aug 15, 3:40 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU AUG 15 2013

KSZ021-022-152115-
CLAY-RILEY-
340 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RILEY AND EAST
CENTRAL CLAY COUNTIES...

THROUGH 415 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15
MPH ACROSS PORTIONS OF WEST CENTRAL RILEY AND EAST CENTRAL CLAY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY AND WAKEFIELD.

A SEVERE THUNDERSTORMS WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN CLAY COUNTY.

&&

LAT...LON 3933 9671 3922 9691 3922 9696 3919 9696
      3917 9699 3936 9712 3952 9694
TIME...MOT...LOC 2039Z 334DEG 13KT 3934 9696

GARGAN
Local storm report, Aug 15, 3:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     6 WSW OAK HILL          39.22N 97.45W
08/15/2013  E65 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Aug 15, 3:58 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU AUG 15 2013

KSZ022-036-152130-
GEARY-RILEY-
358 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RILEY AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 430 PM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 20
MPH ACROSS PORTIONS OF SOUTHERN RILEY AND NORTHWESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF
40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MILFORD...MILFORD LAKE...KEATS...EXTREME WEST CENTRAL
MANHATTAN...GRANDVIEW PLAZA...OGDEN AND JUNCTION CITY. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 291 AND 307 COULD ALSO BE
AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3909 9658 3898 9695 3909 9696 3922 9696
      3933 9673
TIME...MOT...LOC 2057Z 330DEG 16KT 3925 9689

PHILLIPS
Local storm report, Aug 15, 4:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             6 WSW OAK HILL          39.22N 97.45W
08/15/2013  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:27 PM CDTSpecial Weather StatementTOPClay33 min
Aug 15, 3:32 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa43 min
Aug 15, 3:40 PM CDTSpecial Weather StatementTOPRiley35 min
Aug 15, 3:58 PM CDTSpecial Weather StatementTOPRiley32 min
Aug 15, 4:28 PM CDTSpecial Weather StatementTOPGeary32 min
Aug 15, 4:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris47 min
Aug 15, 5:02 PM CDTFlash Flood WarningTOPDickinson, Geary, Riley4 hr
Aug 15, 5:04 PM CDTSevere Thunderstorm WarningTOPDickinson41 min
Aug 15, 5:23 PM CDTSevere Thunderstorm WarningTOPMorris37 min
Aug 15, 5:30 PM CDTFlash Flood WarningTOPDickinson, Geary4 hr
Aug 15, 5:43 PM CDTSevere Thunderstorm WarningTOPMorris32 min
Aug 15, 6:00 PM CDTFlash Flood WarningTOPDickinson, Morris4 hr
Aug 15, 6:41 PM CDTSpecial Weather StatementTOPLyon34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.